Alert archive / Florida / Flash Flood Warnings in 2009

Flash Flood Warning 52, NWS Mobile, AL

September 20, 2009Escambia County, Florida

NWS Mobile, AL issued this flash flood warning at Sep 20, 2009, 5:26 PM CDT for Escambia County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2009, 5:26 PM CDT (22:26 UTC)
Expired
Sep 20, 2009, 7:30 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Escambia County, FL

The radar

The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 202226
FFWMOB
FLC033-210030-
/O.NEW.KMOB.FF.W.0052.090920T2226Z-090921T0030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 730 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE MCDAVID TO BOGIA TO BAY SPRINGS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3084 8750 3092 8730 3076 8731 3074 8748

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:55 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 20, 3:55 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SUN SEP 20 2009

.SHORT TERM TONIGHT THOUGH TUESDAY NIGHT...DEEP MID/UPPER LEVEL
SOUTHWEST FLOW BETWEEN UPPER LOW OVER THE CENTRAL PLAINS AND UPPER
HIGH OVER THE EASTERN GULF OF MEXICO WILL CONTINUE. THE DEEP MOIST
FLOW WILL MAINTAIN A HIGH AMOUNT OF ATMOSPHERIC MOISTURE WITH
PRECIPTABLE WATER VALUES NEAR 2 INCHES. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE AS A SERIES OF UPPER
IMPULSES MOVE OVER THE AREA.

HIGH TEMPERATURES WILL REMAIN SLIGHTLY ABOVE BELOW NORMAL WITH
AFTERNOON HIGHS RANGING FROM 86 TO 90 DEGREES. OVERNIGHT LOWS WILL
BE QUITE A BIT ABOVE NORMAL...AND RANGE FROM 68 TO 72 INLAND AREAS
AND FROM 72 TO 76 DEGREES ALONG THE COASTAL SECTIONS.

WEDNESDAY THROUGH SATURDAY...UPPER HIGH OVER THE EASTERN GULF OF
MEXICO WILL MOVE WEST ACROSS THE GULF OF MEXICO IN THE TRANSITION
PERIOD...AND END UP OVER CENTRAL MEXICO BY THE END OF THE WEEK. A
SURFACE RIDGE EXTENDING FROM THE MID ATLANTIC STATES INTO THE
NORTHEAST GULF OF MEXICO WILL BE REPLACED BY AN INVERTED TROUGH ON
TUESDAY AND THEN PERSIST THROUGH THE REMAINDER OF THE FORECAST.
STILL EXPECT AT LEAST A SCATTERED COVERAGE EACH DAY AND NIGHT
THROUGH FRIDAY NIGHT. NO CHANGES WERE NEEDED TO THE PREVIOUS GRIDDED
FORECASTS. /22

&&

.MARINE...A SURFACE LOW NORTHWEST OF THE REGION WILL DRIFT NORTH AS
A SURFACE RIDGE DEVELOPS SOUTHWEST OVER THE NORTHERN GULF. THESE
FEATURES WILL KEEP WINDS SOUTH TO SOUTHEAST AROUND 10 KNOTS UNTIL
TUESDAY. WIND WILL BACK TO EAST AND NORTHEAST AS AN EASTERLY WAVE
MOVES ACROSS FLORIDA AND WEAKENS OVER THE AREA. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE. WAVE HEIGHTS MOSTLY 1 TO 2 FEET
UNTIL MID WEEK THEN GOING FOR 3 R 4 FEET WITH THAT EASTERLY WAVE
STEEPENING THE P-GRADIENT. SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE OVER THE MARINE AREA. /77

&&

.AVIATION 18Z ISSUANCE...SCATTERED SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS INLAND THIS AFTERNOON. MVFR TO LIFR CONDITIONS
WITH LIFR MORE LIKELY IN THUNDERSTORMS. IFR CONDITIONS SHOULD BE
SHORT LIVED AND OCCUR WITH THE HEAVIEST RAIN CORES ALTHOUGH MVFR
CONDITIONS MAY SURROUND THE LIGHTER PRECIP AREAS. A FEW PATCHES OF
IFR OR MVFR IN MIST MONDAY MORNING ESPECIALLY AROUND DEPRESSIONS AND
NEAR RIVER BOTTOMS. /77

&&

.FIRE WEATHER...A BROAD SURFACE LOW PRESSURE SYSTEM OVER EASTERN
LOUISIANA AND SOUTHWEST MISSISSIPPI IS FORECAST TO MOVE SLOWLY
TOWARD NORTH ON SUNDAY. THE ENVIRONMENT WILL CONTINUE TO SUPPORT THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY
NEXT WEEK. STORMS AND ASSOCIATED LIGHTNING HAZARDS WILL IMPACT
AGENCIES DOING ANY OUTDOOR WORK...FIRE PLANNING INITIATIVES. LOWEST
HUMIDITY REMAINS WELL ABOVE CRITICAL LEVELS WITH DAYTIME DISPERSION
BEING FAIR TO AVERAGE. PATCHY FOG POSSIBLE TONIGHT IN SOME AREAS AS
DISPERSION BECOMES POOR. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  87  72  88 /  30  60  30  60
PENSACOLA   74  88  74  88 /  20  50  20  40
DESTIN      77  86  77  87 /  20  40  20  30
EVERGREEN   69  87  69  88 /  30  60  30  60
WAYNESBORO  71  87  70  88 /  40  60  40  60
CAMDEN      70  87  69  88 /  40  70  30  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 20, 6:00 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN SEP 20 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHERLY OVER THE
AREA AGAIN TODAY.  A FEW SHOWERS AND STORMS CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...SUFFICIENT FOR A QUICK INCH OR MORE OR RAIN THAT
MAY CAUSE LOCALIZED PONDING OF WATER IN LOW PLACES AND POOR DRAINAGE
AREAS.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK...MAINLY EARLY MORNINGS TO EARLY EVENINGS. ISOLATED POCKETS OF
HEAVY RAIN WILL CONTINUE TO BE A POSSIBILITY WITH THE RISK FOR
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...BOTH IN
RURAL SETTINGS AND URBAN AREAS.  .

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.

In the hours before

Special weather statement, Sep 20, 12:32 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT SUN SEP 20 2009

ALZ053-055-201815-
MONROE-CLARKE-
1232 PM CDT SUN SEP 20 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONROE AND EXTREME
EASTERN CLARKE COUNTIES...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF MANISTEE...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PERDUE HILL...CLAIBORNE...FINCHBURG...FOUNTAIN...KEITH AND FRANKLIN
THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Sep 20, 1:55 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT SUN SEP 20 2009

ALZ062-FLZ001-003-201945-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-
155 PM CDT SUN SEP 20 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN...ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
STRONG THUNDERSTORM 3 MILES WEST OF BAY SPRINGS...MOVING NORTHEAST
AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL...OAK GROVE AND BRATT THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:23 PM CDTAreal Flood AdvisoryMOBEscambia112 min

Nearby

Flash Flood Warnings in Florida, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.